Secondary Logo

Journal Logo

Brief Reports

Teeth and Tongue Discoloration After Linezolid Treatment in Children

Petropoulou, Theoni MD; Lagona, Evagelia MD; Syriopoulou, Vassiliki MD; Michos, Athanasios MD, PhD

Author Information
The Pediatric Infectious Disease Journal: November 2013 - Volume 32 - Issue 11 - p 1284-1285
doi: 10.1097/INF.0b013e3182a5c42b

Abstract

Linezolid is administered often in children because of the increasing prevalence of infections caused by methicillin-resistant Staphylococcus aureus.1 Mild-to-moderate adverse effects have been described during clinical trials, such as gastrointestinal effects, myelosuppression, skin eruptions and elevated liver enzymes. As with any new medication, some rare side effects of linezolid can be recognized after licensure, especially in children because its use is less extensive compared with adults.

We report a rare association of linezolid with teeth and tongue discoloration in 3 children, which was reversible after discontinuation of the drug.

Patient A

A 5-year-old boy was transferred to Aghia Sophia Children’s hospital from a community hospital with severe pneumonia. Before admission, the child had received intravenously (IV) cefotaxime and clindamycin for 3 days and cefotaxime plus vancomycin for 1 day. Chest computed tomography showed necrotic pneumonia with lung abscess of the right upper lobe. The patient was successfully treated by surgical dissection of the abscess and administration of linezolid (30 mg/kg/day q8h) with meropenem IV for 21 days. Culture of abscess fluid was sterile, but polymerase chain reaction was positive for Streptococcus pneumoniae type 3. During the third week of the IV treatment brown discoloration of the tongue and teeth was noted (Fig., Supplemental Digital Content 1, https://links.lww.com/INF/B671). The teeth discoloration was superficial and reversible with dental cleaning and resolved within 2 months after discontinuation of linezolid. The duration of tongue discoloration lasted shorter and returned gradually to normal 1 month after linezolid was discontinued.

Patient B

An 8-year-old boy was admitted to Aghia Sophia Children’s hospital with a severe skin infection of the left foot. He was treated with IV clindamycin and cefotaxime for 3 days. Because of clinical deterioration, antibiotics changed to IV linezolid (30 mg/kg/day q8h) and piperacillin-tazobactam. On the 7th day of treatment, brown discoloration of teeth was noted (Fig., Supplemental Digital Content 2, https://links.lww.com/INF/B672). Treatment continued for a total of 12 days. The teeth discoloration was reversible with dental cleaning and resolved within 1 month after discontinuation of linezolid.

Patient C

A 14-year-old girl was admitted to Aghia Sophia Children’s hospital with a left orbital cellulitis. On admission a computed tomography scan was performed, which showed orbital cellulitis with inflammatory changes in ethmoid and maxillary sinuses and evidence of subperiosteal abscess of the left orbit. She was treated for 1 day with IV clindamycin and cefotaxime and because of clinical worsening then switched to IV linezolid (30 mg/kg/day q8h) and piperacillin-tazobactam for 21 days. During the third week of the linezolid treatment, brown discoloration of the tongue and teeth was noted (Fig., Supplemental Digital Content 3, https://links.lww.com/INF/B673). Tongue discoloration lasted for about 1 month and returned gradually to normal. The teeth discoloration was also reversible with dental cleaning and resolved within 2 months after discontinuation of linezolid.

DISCUSSION

We describe 3 children who developed teeth and tongue discoloration while receiving IV linezolid for 2–3 weeks. The tooth discoloration was superficial and reversible with the color returning gradually to normal with dental cleaning after 2–3 months. The tongue discoloration lasted for a shorter time and returned gradually to normal after linezolid was discontinued. In all cases linezolid was coadministered with piperacillin-tazobactam or meropenem. We believe this is the first report of teeth and tongue discoloration after IV administration of linezolid in children.

Linezolid was approved by the Food and Drug Administration in 2002, nevertheless the clinical experience in the pediatric population is still limited, also given the fact that in most European countries the pediatric use of linezolid is off-label.1

Tongue discoloration after linezolid administration was initially reported in controlled clinical trials in adults but not in children. The reported incidence was 1.1% in 548 patients treated with linezolid for uncomplicated skin and skin structure infections and 0.2% in 1498 patients treated for other indications.2,3 Tongue discoloration in children and tooth discoloration have been reported in postlicensure use.

There have been 2 separate case reports in the English language medical literature about tooth discoloration in children receiving linezolid treatment orally. Ma4 described an 8-year-old child receiving linezolid orally for 1 week who appeared with browning discoloration of teeth and tongue. Matson and Miller5 reported an 11-year-old immunocompromised girl with HIV infection who developed tooth discoloration after receiving a 28-day course of linezolid orally. Both children were receiving linezolid orally in contrast with our patients who had this side effect during IV administration.

Five additional reports have been published regarding adult patients treated with linezolid who developed tongue discoloration: A 42-year-old man treated for spondylodiscitis,6 a 65-year-old man7 and a 78-year-old woman,8 both kidney transplant recipients, receiving immunosuppressive therapy, treated for enterococcal urinary tract infection. Refaat et al9 described a 74-year-old man with history of lymphoma treated for coagulase-negative staphylococcal bacteremia who developed black discoloration and hairy appearance of the tongue (lingua villosa nigra). Bozkurt et al10 described a 40-year-old woman with systemic lupus erythematosus receiving steroids and azathioprine who developed a black hairy tongue 10 days after initiation of treatment with linezolid.

We have not found an explanation for tooth and tongue color discoloration after linezolid administration. With oral administration someone could hypothesize that direct exposure of teeth and tongue to the drug is responsible for this phenomenon. With parenteral administration one could postulate an affinity of linezolid to dental structures.

It would be prudent to warn patients and their parents of this potential reversible side effect before administration of IV or oral linezolid. Studies are still needed to clarify the underlying mechanism for this side effect.

REFERENCES

1. Garazzino S, Krzysztofiak A, Esposito S, et al. Use of linezolid in infants and children: a retrospective multicentre study of the Italian Society for Paediatric Infectious Diseases. J Antimicrob Chemother. 2011;66:2393–2397
2. Hau T. Efficacy and safety of linezolid in the treatment of skin and soft tissue infections. Eur J Clin Microbiol Infect Dis. 2002;21:491–498
3. Zyxox SPC. Available at: http://www
4. Ma JS. Teeth and tongue discoloration during linezolid therapy. Pediatr Infect Dis J. 2009;28:345–346
5. Matson KL, Miller SE. Tooth discoloration after treatment with linezolid. Pharmacotherapy. 2003;23:682–685
6. Jover-Diaz F, Cuadrado-Pastor JM, Talents-Bolos A, et al. Black tongue associated with linezolid. Am J Ther. 2010;17:e115–e117
7. Amir KA, Bobba RK, Clarke B, et al. Tongue discoloration in an elderly kidney transplant recipient: Treatment-related adverse event? Am J Geriatr Pharmacother. 2006;4:260–263
8. Marina VP, Kasmani R. An uncommon side-effect of linezolid. Int Urol Nephrol. 2012;44:995–996
9. Refaat M, Hyle E, Malhotra R, et al. Linezolid-induced lingua villosa nigra. Am J Med. 2008;121:e1
10. Bozkurt I, Yontar E, Doganay M. Black hairy tongue: a rare side effect of Linezolid. Our Dermatol Online. 2012;3:136–137
Keywords:

linezolid; children; tongue; teeth; discoloration

Supplemental Digital Content

© 2013 by Lippincott Williams & Wilkins, Inc.